Vermont, 2011

Hail and Damaging Winds in Vermont, September 4, 2011

September 4, 2011 · NWS BTV · 5 events in 3 counties and zones

A warm, moist unstable air mass along a stationary boundary across northern Vermont accounted for scattered thunderstorms during the afternoon hours of September 4th. Along with locally torrential rainfall, an isolated storm or two produced very localized wind gusts that knocked down trees and a report of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm, moist unstable air mass along a stationary boundary across northern Vermont accounted for scattered thunderstorms during the afternoon hours of September 4th. Along with locally torrential rainfall, an isolated storm or two produced very localized wind gusts that knocked down trees and a report of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 4, 8:04 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 4, 8:04 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
904 AM EDT SUN SEP 4 2011

.SYNOPSIS...
VERY ACTIVE WEATHER IS EXPECTED TODAY THROUGH LABOR DAY ACROSS
THE ENTIRE NORTH COUNTRY. THE THREAT FOR SEVERE WEATHER WILL
EXIST THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHERN NEW
YORK AND NORTHWEST VERMONT. EVENTUALLY THE THREAT OF SEVERE
WEATHER WILL CHANGE TO A FLASH FLOODING THREAT AS HEAVY RAINS ARE
EXPECTED SUNDAY NIGHT THROUGH TUESDAY MORNING.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
AS OF 755 AM EDT SUNDAY...COMPOSITE ANALYSIS CONTINUES TO SHOW A
FAVORABLE SITUATION FOR STRONG TO SEVERE THUNDERSTORMS ACROSS A
GOOD PART OF THE NORTH COUNTRY THIS AFTERNOON AND TONIGHT. THE
MOST LIKELY AREA WILL BE ACROSS NORTHERN NEW YORK AND NORTHWEST
VERMONT. A COLD FRONT WILL APPROACH THE SAINT LAWRENCE VALLEY
LATE IN THE DAY AND ENHANCE THE POTENTIAL FOR THUNDERSTORMS.
TEMPERATURES IN THE LOWER TO MID 80S AND DEW POINTS AROUND 70
WILL HELP CREATE SUFFICIENT INSTABILITY OVER THE AREA AND
INCREASING DEEP LAYER SHEAR OVER NORTHERN NEW YORK/NORTHWEST
VERMONT WILL CAUSE STORMS TO BECOME STRONG OR SEVERE. WILL KEEP
ENHANCED WORDING IN THE FORECAST AS A RESULT. THE SOUTHWEST FLOW
ALOFT SUGGESTS STORMS WILL MOVE MORE NORTHEAST THAN PUSH
EASTWARD...THUS FAVORING THE NORTHERN NEW YORK AREAS. IN
ADDITION...PRECIPITABLE WATER VALUES WILL INCREASE OVER THE
REGION AS MOISTURE FROM TROPICAL STORM LEE PUSHES VALUES CLOSE TO
2.00 INCHES...WHICH IS 150-200 PERCENT ABOVE NORMAL. THUS LOOKING
AT THE POTENTIAL FOR FLASH FLOODING LATE IN THE DAY...AND
ESPECIALLY INTO THE EVENING HOURS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...
AS OF 500 AM EDT SUNDAY...BY BEGINNING OF SHORT TERM
PERIOD...LONG WAVE TROUGH AT 500 MB WILL SETTLE IN OVER GREAT
LAKES AND PHASE WITH REMNANTS OF LEE OVER THE GULF COAST.
SOUTHWESTERLY FLOW AHEAD OF THE TROUGH WILL OPEN UP TROPICAL
CONNECTION TO MOISTURE. A SLOW MOVING SURFACE FRONT WILL PROVIDE
THE FOCUS FOR RAINFALL...AND FLOW AT ALL LEVELS FROM SOUTHWEST
PARALLEL TO FRONT WILL BE FAVORABLE FOR REPEATED ROUNDS OF
RAINFALL. HIGH PRECIPITABLE WATER 180 TO 200 PERCENT NORMAL...AND
WARM COALESCENCE CLOUD DEPTH OVER 3 KM FAVOR WARM RAIN PROCESSES
AND HEAVY RAINFALL RATES. STORM TOTAL QPF INDICATES 2-3 INCHES OF
RAIN ACROSS THE REGION... BUT ANY EMBEDDED THUNDERSTORMS COULD
PRODUCE TWICE THAT AMOUNT IN LOCALIZED AREAS. COMBINATION OF
TRAINING AND HEAVY RAINFALL WARRANT CONTINUATION OF WATCH THROUGH
TUESDAY MORNING...AS PREVIOUSLY ISSUED.

WILL SEE A TRANSITION TO MORE SYNOPTICALLY SUPPORTED GENERAL
RAINFALL MONDAY AND MONDAY NIGHT...AND SO WENT WITH RAIN AS
PRECIP TYPE WITH CHC THUNDER. THE MODELS...NAM MORE SO THAN GFS
AND ECMWF...SPIN UP A SURFACE LOW OVER SOUTHERN NEW ENGLAND ON
TUESDAY THAT COULD PROVIDE FOCUS FOR HEAVY RAINFALL. AS THIS
HAPPENS THE ASSOCIATED SURFACE FRONT PUSHES THROUGH THE FORECAST
AREA...WITH RAIN ENDING WEST TO EAST DURING THE DAY TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 900 AM EDT SUNDAY...HAVE UPDATED THE EXTENDED GRIDS THIS
MORNING...ANTICIPATING BUSY AFTERNOON AND POSSIBILITY THAT WE
WILL HAVE TO SKIP THE EXTENDED UPDATE THIS AFTERNOON. SURFACE
HIGH PRESSURE WILL BE OVER THE NORTH COUNTRY TUESDAY NIGHT AND
WILL SLIDE OFF THE COAST ON WEDNESDAY. ECMWF AND GFS CONTINUE TO
HANDLE TS KATIA DIFFERENTLY FOR THE SECOND HALF OF THE WEEK. GFS
MOVES THE STORM FASTER ALONG THE EAST COAST AND THEN OUTSIDE THE
BENCHMARK ON FRIDAY NIGHT. ECMWF CONTINUES TO BE MUCH
SLOWER...HOLDING KATIA STILL OFF THE COAST OF NORTH CAROLINA ON
SATURDAY...THEN SLOWLY ALONG THE EAST COAST AND OUTSIDE THE
BENCHMARK ON MONDAY. HAVE MENTIONED CHANCE POPS ACROSS OUR
SOUTHERN ZONES FOR TUESDAY NIGHT THROUGH WEDNESDAY AS MOISTURE
SPREADS NORTH AHEAD OF APPROACHING KATIA AND ASSOCIATED WITH A
SECOND WEAKER SURFACE LOW OVER THE OHIO VALLEY. THE FORECAST IS
DRY FROM THURSDAY ONWARD AT THIS TIME. ANY OF THIS EXTENDED
PORTION OF THE FORECAST COULD CHANGE DRASTICALLY DUE TO TRACK OF
KATIA.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...CONDITIONS WILL IMPROVE TO VFR AS THE
MORNING WEARS ON. EXPECT STRONG TO POSSIBLY SEVERE THUNDERSTORMS
TO DEVELOP OVER NORTHERN NEW YORK AND NORTHWEST VERMONT BETWEEN
18Z AND 02Z. STRONG WINDS WILL BE THE MAIN THREAT ALONG WITH
HEAVY DOWNPOURS. THE STORMS WILL CAUSE IFR CONDITIONS. AFTER 02Z
SHOWERS WILL BE COMMON WITH MVFR CONDITIONS THROUGH THE END OF
THE PERIOD.

OUTLOOK 12Z MONDAY THROUGH THURSDAY...

12Z MONDAY THROUGH 18Z TUESDAY...PRIMARILY MVFR WITH PERIODS OF
IFR IN RAIN AND THUNDERSTORMS WITH SLOW MOVING FRONTAL SYSTEM.
18Z TUESDAY THROUGH 18Z THURSDAY...VFR AS FRONTAL SYSTEM
PROGRESSES EASTWARD.

&&

.HYDROLOGY...
AS OF 500 AM EDT SUNDAY...POTENTIAL REMAINS FOR FLASH FLOODING
TONIGHT THROUGH MONDAY NIGHT ACROSS THE NORTH COUNTRY. SATELLITE
IMAGERY NOW SHOWING THE DEEPER MOISTURE FROM TROPICAL STORM LEE
IN THE GULF OF MEXICO MOVING NORTH AND NORTHEAST AHEAD OF
DEVELOPING UPPER LEVEL TROUGH. THE SOUTHWEST FLOW ALOFT THAT IS
OCCURRING OVER THE NORTHEAST WILL CONTINUE TO TRANSPORT THIS
DEEPER MOISTURE INTO THE REGION...BRINGING PRECIPITABLE WATER
VALUES 150 TO 200 PERCENT ABOVE NORMAL. THUS THE IDEA OF 1 TO 3
INCHES OF RAIN WITH LOCALIZED AMOUNTS TO 4 INCHES LOOKS REAL GOOD
AND THUS HAVE MAINTAINED THE FLASH FLOOD WATCH. GIVEN THE WET AND
ERODED GROUND OVER PARTS OF NORTHEAST NEW YORK AND
CENTRAL/SOUTHERN VERMONT...IT WILL NOT TAKE MUCH TO CAUSE FLASH
FLOODING. PERSONS ACROSS THESE AREAS AND THOSE INVOLVED IN
RESPONSE AND RESTORATION EFFORTS WILL NEED TO MONITOR FUTURE
FORECASTS AND DISCUSSIONS FROM THE NATIONAL WEATHER SERVICE IN
BURLINGTON.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH TUESDAY
     MORNING FOR VTZ001>012-016>019.
NY...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH TUESDAY
     MORNING FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...HANSON
LONG TERM...NEILES
AVIATION...EVENSON/BOYD
HYDROLOGY...EVENSON
Hazardous weather outlook, Sep 4, 3:34 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
434 AM EDT SUN SEP 4 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-050845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
434 AM EDT SUN SEP 4 2011

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND CONTINUE THROUGH
THE OVERNIGHT HOURS. THUNDERSTORMS WILL BE MORE NUMEROUS IN
NORTHERN NEW YORK...ALTHOUGH BY EVENING STORMS MAY MOVE INTO
VERMONT AS WELL. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 4, 6:56 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
756 AM EDT SUN SEP 4 2011

NYZ026-029-087-041300-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
756 AM EDT SUN SEP 4 2011

...SPECIAL WEATHER STATEMENT...
SHOWERS AND THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS SAINT
LAWRENCE COUNTY. GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING
WILL ACCOMPANY THESE STORMS. AREAS WHICH WILL BE AFFECTED INCLUDE
GOUVERNEUR...OGDENSBURG...MASSENA...AND POTSDAM. WHERE THE
HEAVIEST RAIN FALLS...UP TO AN INCH OF HOUR CAN BE EXPECTED. MOST
AREAS WILL HAVE AROUND A QUARTER TO A HALF AN INCH PER HOUR.

NEILES
Special weather statement, Sep 4, 7:49 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
849 AM EDT SUN SEP 4 2011

NYZ026-027-029-030-034-087-041345-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WESTERN ESSEX NY-
849 AM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN ST. LAWRENCE...
FRANKLIN AND NORTHWESTERN ESSEX COUNTIES IN NORTHERN NEW YORK...

AT 842 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE OVER EASTERN
SAINT LAWRENCE COUNTY MOVING INTO FRANKLIN COUNTY NEW YORK. THESE
STORMS WERE MOVING NORTHEAST AT 40 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING RAINFALL OF AROUND A HALF AN INCH IN SHORT PERIOD OF
TIME.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WAWBEEK...AXTON LANDING...MADAWASKA...ST. REGIS MOUNTAIN...PAUL
SMITHS...UPPER ST. REGIS...DEBAR MOUNTAIN...ONCHIOTA...WOLF POND...
LOON LAKE...BURKE...BURKE CENTER...

LAT...LON 4417 7395 4410 7471 4499 7488 4500 7405
Special weather statement, Sep 4, 8:45 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
945 AM EDT SUN SEP 4 2011

NYZ028-030-031-034-035-VTZ001-002-005-006-008-009-011-012-016>019-
041445-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-GRAND ISLE
VT-
LAMOILLE VT-SOUTHERN FRANKLIN NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
945 AM EDT SUN SEP 4 2011

...A LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS THE CHAMPLAIN
VALLEY...

AT 940 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER THE
NORTHERN ADIRONDACKS OF NEW YORK...FROM ALDER BROOK TO 5 MILES
NORTHWEST OF MINERVA...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING AND BRIEF HEAVY DOWNPOURS AS THE STORMS MOVE ACROSS
PORTIONS OF THE CHAMPLAIN VALLEY AND LAKE CHAMPLAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CLAYBURG...WILMINGTON...PEASLEEVILLE...SCHROON LAKE...PERU...
VALCOUR...VALCOUR ISLAND...STAVE ISLAND...PROVIDENCE ISLAND...
COLCHESTER...AND EAST CHARLOTTE.

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4483 7277 4375 7295 4374 7337 4379 7336
      4380 7338 4374 7405 4379 7406 4381 7412
      4457 7396

EVENSON
Local storm report, Sep 4, 9:18 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1018 AM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HAIL             PERU                    44.58N  73.53W
09/04/2011  E0.25 INCH       CLINTON            NY   AMATEUR RADIO

            PEA-SIZED HAIL AND GUSTS TO 40 MPH

&&

EVENT NUMBER BTV1100576

MUCCILLI
Local storm report, Sep 4, 9:35 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1035 AM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     TSTM WND DMG     SARANAC                 44.65N  73.74W
09/04/2011                   CLINTON            NY   LAW ENFORCEMENT

            TREE DOWN ON DOWNS ROAD

&&

EVENT NUMBER BTV1100577

MUCCILLI

The radar

The Burlington radar (KCXX), 31 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Franklin

When
September 4, 9:47 AM EST
Where
Franklin County, 2.13 mi NNW of Oakland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -73.090

Dime size hail reported.

Hail, Caledonia

When
September 4, 11:42 AM EST
Where
Caledonia County, 0.49 mi E of Sheffield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.600, -72.110

Quarter size hail reported.

Thunderstorm Wind, Caledonia

When
September 4, 11:42 AM EST
Where
Caledonia County, Sutton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.630, -72.030

Several trees reported down along Route 5.

Thunderstorm Wind, Caledonia

When
September 4, 11:48 AM EST
Where
Caledonia County, 0.69 mi S of West Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.640, -71.980

A few trees downed by thunderstorm winds along Sugarhouse road.

Thunderstorm Wind, Essex

When
September 4, 11:53 AM EST
Where
Essex County, 0.85 mi SE of East Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.660, -71.890

Several trees down along Route 114.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336557, 336558, 336560, 336561, 336563.